Flash Flood, Crittenden
- When
- July 4, 12:00 PM CST to 1:45 PM CST
- Where
- Crittenden County, Marion to 1.04 mi WSW of Crayne
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.330, -88.080
Numerous roads were covered by water.
Three complexes of thunderstorms moved eastward across western Kentucky during the morning and early afternoon hours. The storms occurred in a hot and humid air mass to the south of a stationary front extending from central Missouri to central Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Three complexes of thunderstorms moved eastward across western Kentucky during the morning and early afternoon hours. The storms occurred in a hot and humid air mass to the south of a stationary front extending from central Missouri to central Indiana. The storms produced very heavy rainfall and an isolated severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 2:08 AM CST, 9 hours 52 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
308 AM CDT MON JUL 4 2016
.SHORT TERM...(Today through Wednesday night)
Issued at 308 AM CDT Mon Jul 4 2016
As of 08Z, one band of showers and thunderstorms is trying to
lift northeast across southern Illinois and west Kentucky, while
an MCS approaches southeast Missouri. The overall eastward motion
of the weak MCS will lead to considerable coverage of showers and
storms early this morning, with heavy rainfall the primary
concern.
The big question is how much redevelopment will occur this
afternoon and evening before the pathetic cool frontal wind shift
arrives. We will have a very soupy airmass in place over the
entire area, as the warm front/outflow boundary is expected to
lift back north of the region this afternoon. There should be some
lift with the mid/upper-level trough expected to move through the
region, but it is a bit messy, and there could be some subsidence
behind this morning's impulse. So, it is not a slam dunk that we
will have more than widely scattered convection this afternoon and
evening.
With precipitable waters in the 2.25-2.5" range, heavy rain will
be a major concern again today. The environment with respect to
severe potential does not look any better than yesterday, and may
actually be worse, so any severe weather should be rather limited.
Given that there have been several swaths of 3+" rains in the last
24 hours, have decided to expand the Flash Flood Watch southward
through all of west Kentucky and most of southern Illinois. Also
have extended it to 00Z this evening.
The precipitation should come to an end with the wind shift this
evening, and most of the area should be dry through Tuesday.
Things get muddled heading into Tuesday night and Wednesday, as
most of the 00Z guidance brings a disturbance eastward through the
region. Will have chance pops focused in the east, but could see
it throughout the area.
Heat indices will once again climb over 100 over southeast
Missouri Tuesday, and over most of the region Wednesday.
.LONG TERM...(Thursday through Sunday)
Issued at 308 AM CDT Mon Jul 4 2016
The pattern should eventually amplify. For us, that means a
transition from the southern extent of westerlies to a more
northwesterly flow aloft. The pattern will be unsettled with daily
convective chances expected. It will be hot and humid Thursday and
Friday, with only slight relief over the weekend as a front is
forecast to backdoor the area from the NE. Some strong storms and
heavy rainfall possible. Stayed with blend guidance for temps.
&&
.AVIATION...
Issued at 1212 AM CDT Mon Jul 4 2016
WFO PAH TAFs will vary from VFR to periodically MVFR/IFR ceilings
and visibilities through 06z Tuesday...as periodic shortwaves move
through the area. The most pessimistic conditions (mainly cigs) will
prevail north of the Ohio River. Given the low probability of
thunderstorms directly over each TAF site, utilized vicinity
thunderstorms with showers to address variability at each location
in time and space. Behind a warm front, southwesterly winds will
take over after sunrise.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through this evening for ILZ075>078-081>083-
085>087-089>091-094.
MO...None.
IN...Flash Flood Watch through this evening for INZ081-082-085>088.
KY...Flash Flood Watch through this evening for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...CN
AVIATION...DBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 329 AM CDT MON JUL 4 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 329 AM CDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY CONCERN...BUT A FEW STORMS MAY PRODUCE DAMAGING WINDS. A FLASH FLOOD WATCH IS NOW IN EFFECT UNTIL 7 PM FOR AREAS ALONG AND EAST OF A LINE FROM MT VERNON ILLINOIS TO HICKMAN KENTUCKY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS IS FORECAST FOR ALL OR A PORTION OF THE REGION FROM TUESDAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS. AFTERNOON HEAT INDEX VALUES WILL TOP OUT FROM 100 TO 105 OVER SOUTHEAST MISSOURI TUESDAY...AND OVER THE ENTIRE AREA FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1144 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HEAVY RAIN EAST PRAIRIE 36.78N 89.38W
07/04/2016 M4.72 INCH MISSISSIPPI MO PUBLIC
RAINFALL TOTAL SINCE SUNDAY MORNING.
&&
RICKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 5 NW CADIZ 36.92N 87.89W
07/04/2016 M0.00 INCH TRIGG KY TRAINED SPOTTER
OBSERVER REPORTS 4.5 INCHES STORM TOTAL SO FAR, AT
HURRICANE CREEK ON LAKE BARKLEY.
&&
DPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1201 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 5 NW CADIZ 36.92N 87.89W
07/04/2016 M4.50 INCH TRIGG KY TRAINED SPOTTER
OBSERVER REPORTS 4.5 INCHES STORM TOTAL SO FAR. ON
HURRICANE CREEK, LAKE BARKLEY.
&&
DPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM HEAVY RAIN DIXON SPRINGS 37.38N 88.67W
07/04/2016 M6.75 INCH POPE IL TRAINED SPOTTER
RAINFALL TOTAL.
&&
RICKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM HEAVY RAIN 5 WSW CARBONDALE 37.70N 89.30W
07/04/2016 M3.00 INCH JACKSON IL TRAINED SPOTTER
RAINFALL TOTAL SINCE SATURDAY MORNING.
&&
RICKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CDT MON JUL 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM HEAVY RAIN 1 SE EVANSVILLE 37.97N 87.53W
07/04/2016 M1.65 INCH VANDERBURGH IN TRAINED SPOTTER
3.80 INCHES TOTAL RAINFAL SINCE SUNDAY MORNING. 1.65
INCHES SO FAR TODAY.
&&
RICKSThe Paducah radar (KPAH), 68 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Numerous roads were covered by water.
A wind gust to 58 mph was measured by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642495, 638412.